Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 38, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 12, 2002, 6:56 PM MDT for Cheyenne County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2002, 6:56 PM MDT (00:56 UTC)
- Expired
- Jun 12, 2002, 8:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 5:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 3543 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 130056 SVRGLD COC017-130200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 656 PM MDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 800 PM MDT * AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 37 MILES WEST OF CHEYENNE WELLS...OR ABOUT 48 MILES SOUTHWEST OF BURLINGTON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHEYENNE WELLS AT 750 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3901 10313 3883 10313 3869 10220 3896 10215 TABER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:15 PM MDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jun 12, 1:15 PM MDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MDT WED JUN 12 2002 CHALLENGES ARE EXTENT AND COVERAGE OF TSRA ACTIVITY AGAIN TONIGHT AND CHANCES FOR PRECIP LATE THU IN FAR EAST CO. CURRENTLY DEW POINTS IN NW KS IN THE 60S. THIS COMBINED WITH TEMPS RISING INTO THE 80S AND MANY LEFT OVER BOUNDARIES RESULTING IN TSRAS POPPING AT THIS TIME. COULD BE ACTIVE AFTERNOON WITH ADDITIONAL BOUNDARIES IN AREA. SITUATION HERE MUCH THE SAME AS TUE. VERY LITTLE CHANGE ALOFT IN EITHER HTS OR TEMPS. MOST SIGNIFICANT CHANGE IS CONTINUED INCREASE IN LOW LEVEL MOISTURE AND ITS DEPTH. AS AVN DID WELL ON BIG PICTURE ON LAST TWO DAYS AND MESOETA DID VERY WELL WITH POPS VIA THE THETAE RIDGE DISPLAY WILL GO WITH MIX IN SHORT TERM AND AVN THEREAFTER. AFTER THU AS BIG UPPER LOW (NOW ON TRACK NORTH OF ND) MOVES INTO GREAT LAKES NORTHWEST FLOW SETS IN STRONGLY. THIS COMBINES WITH SFC HIGH RIDGING SOUTHEAST FROM MT TO FINALLY PUSH MOST MOISTURE OUT OF CWA TO SE AND E. TONIGHT MESOETA SHOWING THETAE RIDGE MAXING FROM NW TO SE (VICE W-E LAST NIGHT). HOWEVER NOTED BOUNDARIES IN AREA WILL CONTINUE TO COMPLICATE PATTERN. ALSO MID LEVEL S/W AND UPPER JET MAX MOVE FROM NW TO SE ACROSS CWA DURING NIGHT. SO WILL GO WITH SCT TO SOME LIKELY POPS OVER MUCH OF CWA WITH STRONGER STORMS NOTED POSSIBLE IN S 2/3RDS OF CWA. WILL GO ABOVE GUID SLIGHTLY FOR LOWS FOR ANOTHER NIGHT AS MOIST AIR SLOW TO DEPART TO E AND SE. THU COOLER AND DRIER AIR BEGINS TO MOVE INTO CWA FROM NORTH. HOWEVER ANOTHER BUT WEAKER S/W MOVES SW THRU UPPER FLOW OVER E CO. WILL GO SLIGHT CHANCE THERE FOR EVENING. GUID TEMPS IN 70S LOOK GOOD. THU NIGHT/FRI AM STILL LOOKS TO BE COOLEST NIGHT WITH LOWS FROM MID 40S TO MID 50S. FRIDAY SLIGHTLY WARMER THAN THU WITH LOTS OF SUN AND DRY. SAT AND SUN LEE TROUGH AND SOME RETURN COMBINE WITH S/W IN NW FLOW TO BRING CHANCE TSRAS. ANOTHER COLD FRONT MOVES THROUGH DURING DAY SUN BRINGING MAX CHANCE FOR SHRAS/TSRAS. MON AND TUE DRY UNDER INFLUENCE OF SFC HIGH. TEMPS SLOWLY RETURNING TO NORMAL. WED RETURN FLOW AND LEE TROUGH BRING RETURN OF MUCH WARMER TEMPS AND CHANCES FOR AFTERNOON AND EVENING TSRAS. .GLD...NONE. RJC
In the hours before
Special weather statement, Jun 12, 5:30 PM MDT, 1 hour 26 minutes before
COZ091-092-130500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 530 PM MDT WED JUN 12 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN COLORADO UNTIL 11 PM MDT... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH # 421 FOR CHEYENNE AND KIT CARSON COUNTIES IN EASTERN COLORADO. HAIL UP TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN AND NEAR THE WATCH AREA. && TABER
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.